The father of Corporal Hugo Paulino, the Portuguese Corporal who died after serving in Kosovo, said he was dissatisfied with the answer the Portuguese Military Hospital gave for the death of his son : viral encephalitis, contracted in Kosovo. He started to become suspicious at the way the case was being handled by the military, and incensed when the Head of the Portuguese Army, General Barrento, accused him of aiding the Serbs by requesting more tests and exams, he decided to contract two independent teams to give their opinions. One of the reports mentions that his symptoms “are inside that which is commonly called Balkans Syndrome”. It states that the type of meningitis which killed the soldier was one which is found in people with their immune system destroyed by HIV I or HIV II. Corporal Paulino did not suffer from HIV infection. The report sontinues : “Is this case the consequence of exposure to aggressive factors which provoked a loss of defence (in the immune system).?” “There is no doubt that Hugo Paulino was contaminated in the field of operations of Kosovo and that he was unaware of the dangers posed by this type of weapons in that area of the Balkans. It is common sense and scientific method based on systematic doubt, that makes us advance with the hypothesis that (this) case is related with exposure to eventual toxins existing in the areas where he served". The reports from the Military Hospital, where he died, never made any mention of depleted uranium and the results of the autopsy were only made available to the family of the corporal months after it was performed, due to the insistence of Lino Paulino, the soldier’s father, who is implacable in his attacks on the military. He declared he has nothing to lose, because what he had to lose, he already lost –his son. The other report confirmed the findings of the first : “We can affirm that there was something eventually created in the theatre of operations whose toxicity caused his death”. It would seem that we are speaking of several diverse issues when mentioning Balkan Syndrome. One is the cumulative and delayed effects of exposure to radiation , which generally causes the appearance of cancers five to ten years after exposure. This would account for the high incidence of leukaemia among troops who served in Bosnia in the early/mid 1990s. Such an explanation would not cover Kosovo, because exposure was too recent. However, we could pose another, different, pathology caused by exposure to radioactive dust, released by Depleted Uranium missiles, which destroys the immune system.
TIMOTHY BANCROFT-HINCHEY, PRAVDA.RU, LISBON